Gender dimorphism of the cardiac dysfunction in murine sepsis: signalling mechanisms and age-dependency.
e100631 - ?
MetadataShow full item record
Development of cardiac dysfunction is associated with increased morbidity and mortality in patients with sepsis. Increasing evidence shows that gender determines the degree of inflammatory response of the host and that females tolerate sepsis better than males. It is unknown whether gender affects the cardiac dysfunction in animals or patients with sepsis. To investigate this, male or female C57BL/6 mice were subjected to either lipopolysaccharide (LPS)/peptidoglycan (PepG) co-administration or cecal ligation and puncture (CLP). At 18 hours after LPS/PepG injection or 24 hours after CLP, cardiac function was evaluated by echocardiography. The septic insult caused a significant cardiac dysfunction in both genders. However, the cardiac dysfunction was significantly less pronounced in females in comparison with males subjected to LPS (3 mg/kg)/PepG (0.1 mg/kg) or CLP. Compared with males injected with LPS (3 mg/kg)/PepG (0.1 mg/kg), western blotting analysis of the myocardium from females injected with LPS/PepG revealed i) profound increases in phosphorylation of Akt and eNOS; ii) significant decreases in phosphorylation of IκBα, nuclear translocation of the NF-κB subunit p65, decreased expression of iNOS and decreased synthesis of TNF-α and IL-6 in the heart. However, the gender dimorphism of the cardiac dysfunction secondary to LPS/PepG was not observed when higher doses of LPS (9 mg/kg)/PepG (1 mg/kg) were used. In conclusion, the cardiac dysfunction caused by sepsis was less pronounced in female than in male mice. The protection of female hearts against the dysfunction associated with sepsis is (at least in part) attributable to cardiac activation of the Akt/eNOS survival pathway, decreased activation of NF-κB, and decreased expression of iNOS, TNF-α and IL-6. It should be noted that the observed gender dimorphism of the cardiac dysfunction in sepsis was not seen when a very severe stimulus (high dose of LPS/PepG co-administration) was used to cause cardiac dysfunction.
AuthorsChen, J; Chiazza, F; Collino, M; Patel, NS; Coldewey, SM; Thiemermann, C
- College Publications 
The following license files are associated with this item: